Duke Mathematical Journal

Distortion elements in group actions on surfaces

John Franks and Michael Handel

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

If G is a finitely generated group with generators {g1,,gj}, then an infinite-order element fG is a distortion element of G provided that liminfn|fn|/n=0, where |fn| is the word length of fn in the generators. Let S be a closed orientable surface, and let Diff(S)0 denote the identity component of the group of C1-diffeomorphisms of S. Our main result shows that if S has genus at least two and that if f is a distortion element in some finitely generated subgroup of Diff(S)0, then supp(μ)Fix(f) for every f-invariant Borel probability measure μ. Related results are proved for S=T2 or S2. For μ a Borel probability measure on S, denote the group of C1-diffeomorphisms that preserve μ by Diffμ(S). We give several applications of our main result, showing that certain groups, including a large class of higher-rank lattices, admit no homomorphisms to Diffμ(S) with infinite image

Article information

Source
Duke Math. J., Volume 131, Number 3 (2006), 441-468.

Dates
First available in Project Euclid: 6 February 2006

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1139232346

Digital Object Identifier
doi:10.1215/S0012-7094-06-13132-0

Mathematical Reviews number (MathSciNet)
MR2219247

Zentralblatt MATH identifier
1088.37009

Subjects
Primary: 37C85: Dynamics of group actions other than Z and R, and foliations [See mainly 22Fxx, and also 57R30, 57Sxx]
Secondary: 57M60: Group actions in low dimensions 22F10: Measurable group actions [See also 22D40, 28Dxx, 37Axx]

Citation

Franks, John; Handel, Michael. Distortion elements in group actions on surfaces. Duke Math. J. 131 (2006), no. 3, 441--468. doi:10.1215/S0012-7094-06-13132-0. https://projecteuclid.org/euclid.dmj/1139232346


Export citation

References

  • E. Alibegović, Translation lengths in $\rm Out(F_n)$, Geom. Dedicata 92 (2002), 87--93.
  • M. Brown and J. M. Kister, Invariance of complementary domains of a fixed point set, Proc. Amer. Math. Soc. 91 (1984), 503--504.
  • M. Burger and N. Monod, Bounded cohomology of lattices in higher rank Lie groups, J. Eur. Math. Soc. (JEMS) 1 (1999) 199--235.
  • D. Calegari, personal communication, 2004.
  • B. Farb, A. Lubotzky, and Y. Minsky, Rank-$1$ phenomena for mapping class groups, Duke Math. J. 106 (2001), 581--597.
  • B. Farb and H. Masur, Superrigidity and mapping class groups, Topology 37 (1998), 1169--1176.
  • B. Farb and P. Shalen, Real-analytic actions of lattices, Invent. Math. 135 (1999), 273--296.
  • J. Franks, Recurrence and fixed points of surface homeomorphisms, Ergodic Theory Dynam. Systems 8*, Charles Conley memorial issue (1988), 99--107.
  • —, ``Rotation numbers for area preserving homeomorphisms of the open annulus'' in Dynamical Systems and Related Topics (Nagoya, Japan, 1990), Adv. Ser. Dynam. Systems 9, World Sci., River Edge, N. J., 1991, 123--127.
  • —, Rotation vectors and fixed points of area preserving surface diffeomorphisms, Trans. Amer. Math. Soc. 348 (1996), 2637--2662.
  • J. Franks and M. Handel, Area preserving group actions on surfaces, Geom. Topol. 7 (2003), 757--771.
  • —, Periodic points of Hamiltonian surface diffeomorphisms, Geom. Topol. 7 (2003), 713--756.
  • S. M. Gersten and H. B. Short, Rational subgroups of, biautomatic groups, Ann. of Math. (2) 134 (1991), 125--158.
  • É. Ghys, Sur les groupes engendrés par des difféomorphismes proches de l'$\!$identité, Bol. Soc. Brasil. Mat. (N.S.) 24 (1993), 137--178.
  • M. Handel, A fixed-point theorem for planar homeomorphisms, Topology 38 (1999), 235--264.
  • D. A. Kazhdan [D. A. KažDan], On the connection of the dual space of a group with the structure of its closed subgroups, Funct. Anal. Appl. 1 (1967), 63--65.; translation from Funkcional. Anal. i Priložen. 1 (1967), 71--74.
  • A. Lubotzky, S. Mozes, and M. S. Raghunathan, The word and Riemannian metrics on lattices of semisimple groups, Inst. Hautes Études Sci. Publ. Math. 91 (2000), 5--53.
  • G. A. Margulis, Discrete Subgroups of Semisimple Lie Groups, Ergeb. Math. Grenzgeb. (3) 17, Springer, Berlin, 1991.
  • G. Mess, personal communication, 2004.
  • L. Polterovich, Growth of maps, distortion in groups and symplectic geometry, Invent. Math. 150 (2002), 655--686.
  • W. P. Thurston, A generalization of the Reeb stability theorem, Topology 13 (1974), 347--352.
  • R. J. Zimmer, Ergodic Theory and Semisimple Groups, Monogr. Math. 81, Birkhäuser, Basel, 1984.
  • —, ``Actions of semisimple groups and discrete subgroups'' in Proceedings of the International Congress of Mathematicians, Vol. 2 (Berkeley, 1986), Amer. Math. Soc., Providence, 1987, 1247--1258.
  • —, ``Lattices in semisimple groups and invariant geometric structures on compact manifolds'' in Discrete Groups in Geometry and Analysis (New Haven, Conn., 1984), Progr. Math. 67, Birkhäuser, Boston, 1987, 152--210.